Dialogue Volume 15, Issue 2 2019 - Page 44

PRACTICE PARTNER PATIENT SAFETY We use this forum to regularly report on findings from patient safety organizations, expert review committees of the Office of the Chief Coroner, and inquests. Long-Term Care MDs must monitor INR levels: Chief Coroner Committee P hysicians working in long-term care homes are reminded of the need for regular and as needed monitoring of the INR, especially when there is a change in a patient’s health status. The reminder stems from an investigation conducted by a committee of the Chief Coro- ner’s Office into the death of a 77-year-old woman in a long-term care home (LTCH). The resident, who was admitted to the LTCH on December 1, 2015 had a known diagnosis of atrial fibrillation and was on warfarin with an initial admission INR within the therapeutic range. No regular monitoring of the INR was ordered by the physician nor flagged by the staff or pharmacist. The patient had difficulty settling into her new environment and was eating poorly. She was found to have a urinary tract infection and in mid-December she was started on nitrofu- rantoin. She became nauseated. No reassess- 44 DIALOGUE ISSUE 2, 2019 ment of the INR was ordered. She continued to fare poorly throughout the month, including developing a respiratory infection. She began vomiting on December 31st. She was vague, confused and incontinent of stool in her bed. Staff noted large bruises on her body. The registered nurse spoke with the family who reported that the resident had peri- ods of confusion, mumbling and withdrawing. A note was made to continue monitoring the resident and to have her assessed by a physician the next time they were in the LTCH. Later that day, the family asked for the pa- tient to be transferred to the acute care hospi- tal. The INR results could not be located in the record. On January 1, 2016, while in the acute care hospital, investigations revealed that the patient’s INR level was elevated at 10 (therapu- etic range for atrial fibrillation is between 2-3). The patient continued to fare poorly. On Change in health status can see levels increase